Alert archive / Wyoming / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 49, NWS Riverton, WY

August 9, 2005Johnson County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Aug 9, 2005, 4:20 PM MDT for Johnson County, Wyoming. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2005, 4:20 PM MDT (22:20 UTC)
Expired
Aug 9, 2005, 5:00 PM MDT
In force
40 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 218 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897117136156175194214233253Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1751 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 092220
SVRRIW
WYC019-092300-
/O.NEW.KRIW.SV.W.0049.050809T2220Z-050809T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
420 PM MDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL JOHNSON COUNTY IN NORTH CENTRAL WYOMING

* UNTIL 500 PM MDT

* AT 416 PM MDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF
  BALL SIZE.  THIS STORM WAS LOCATED NEAR LAKE DE SMET...OR ABOUT 12
  MILES NORTH OF BUFFALO...AND MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  UCROSS BY 425 PM MDT
  U.S. HWY 16 BY 430 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4457 10681 4446 10688 4427 10635 4455 10616

$$

C. BAKER
2 follow-up statements
000 
WWUS55 KRIW 092241
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
438 PM MDT TUE AUG 9 2005

WYC019-092300-
/O.CON.KRIW.SV.W.0049.000000T0000Z-050809T2300Z/
JOHNSON WY-
438 PM MDT TUE AUG 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTH CENTRAL JOHNSON
COUNTY UNTIL 500 PM MDT...

AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR U.S. HWY 16...OR ABOUT 12 MILES NORTHEAST OF BUFFALO...
MOVING SOUTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE OVER...
  RURAL NORTHERN JOHNSON COUNTY 

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

HAIL UP TO GOLF BALL SIZE HAS BEEN REPORTED AT FORT PHIL KEARNY STATE 
HISTORICAL SITE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4456 10662 4440 10667 4427 10635 4455 10616

$$

C. BAKER
000 
WWUS55 KRIW 092257
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
457 PM MDT TUE AUG 9 2005

WYC019-092307-
/O.EXP.KRIW.SV.W.0049.000000T0000Z-050809T2300Z/
JOHNSON WY-
457 PM MDT TUE AUG 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JOHNSON COUNTY
WILL EXPIRE AT 500 PM MDT...

THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

ALTHOUGH THE WARNING WILL BE ALLOWED TO EXPIRE...THUNDERSTORMS WITH
SMALL HAIL...WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING WILL STILL
BE POSSIBLE.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4456 10662 4440 10667 4427 10635 4455 10616

$$

C. BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:35 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 9, 2:35 PM MDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
235 PM MDT TUE AUG 9 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY...
WEAK CONVECTION FIRING THIS AFTERNOON...WITH A FEW DECENT STORM
CELLS OVER YNP.  THIS AS THE MONSOONAL SOUTHWEST MOIST FLOW
CONTINUES OVER THE FORECAST AREA...AS WELL AS A WAVE MOVING ACROSS
SOUTHERN MONTANA AND NORTHERN WYOMING. ANOTHER OVER OREGON AND
NORTHERN CALIFORNIA WILL MOVE ACROSS THE CWA THIS EVENING AND
THE EARLY MORNING HOURS.  THIS WILL HELP KEEP THE CHANCE OF STORMS
GOING THROUGH THE NIGHT...ESPECIALLY ACROSS THE NORTH.  SLIGHT RISK
OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER JOHNSON
COUNTY...BIGHORNS AND NORTHERN BIG HORN BASIN.  LIS TO -4 AND CAPES
TO 1200 J/KG.  ASSOCIATED COLD FRONT WILL MOVE THROUGH BEHIND
THE MAIN WAVES PASSAGE AFTER MIDNIGHT...SHIFTING THE WIND TO THE
NORTHWEST TO NORTHEAST.  WEAK WAVE BEHIND THE CALIFORNIA WAVE MOVES
ACROSS THE AREA WEDNESDAY AFTERNOON.  WILL KEEP UP TO LOW SCT POPS
GOING WITH MONSOON MOISTURE STILL AROUND. DRIER AIR MOVES IN FOR
THURSDAY AS MONSOON MOISTURE BEGINS TO GET SHUNTED SOUTH FROM A
LARGE TROUGH DRIVING SOUTH OUT OF CENTRAL CANADA.  STILL EXPECT TO
SEE SOME ISOLATED ACTIVITY. THIS TROUGH AXIS MOVES INTO NORTHERN
MONTANA FRIDAY MORNING...MOVING SLOWLY SOUTH DURING THE DAY FRIDAY.
COLD FRONT MOVES INTO NORTHERN WYOMING FRIDAY MORNING AFTER 12Z...AND
INTO THE SOUTH FRIDAY EVENING.  FOR NOW WILL KEEP LOW SCT POPS IN THE
NORTH AND CENTRAL WITH FRONT MOVING THROUGH...THOUGH WILL LIKELY
STABILIZE QUICKLY BEHIND THE FRONT KILLING THE CHANCE FOR STORMS.
LATER SHIFTS WILL NEED TO ADJUST TIMING.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...
MEDIUM RANGE GUIDANCE AND ENSEMBLES IN OVERALL GOOD AGREEMENT THIS
FORECAST PERIOD. OMEGA BLOCKING PATTERN FORECAST TO DEVELOP ACROSS
THE EASTERN PACIFIC WITH WYOMING REMAINING JUST TO EAST OF TROUGH
AXIS. AS A RESULT...SURFACE FRONTAL BOUNDARY SHIFTS SOUTH ACROSS
NORTHERN AND CENTRAL SECTIONS OF THE AREA FRIDAY NIGHT AND MEANDER
ACROSS THE REGION THROUGH MUCH OF THE EXTENDED. THIS SHOULD HELP TO
POOL SOME INSTABILITY ACROSS THE REGION AS A SERIES OF UPPER LEVEL
IMPULSES RIDE THE SOUTHWEST FLOW ALOFT. HAVE THEREFORE MAINTAINED AT
LEAST A SLIGHT RISK OF A STORM EACH DAY. ALTHOUGH ENHANCED STORM
POTENTIAL WITH FRONTAL PUSH FRIDAY INTO SATURDAY FOR AREAS EAST OF
THE DIVIDE. GOOD COLD AIR ADVECTION BEHIND THE BOUNDARY INTO THE
WEEKEND. HAVE LOWERED TEMPERATURES SEVERAL DEGREES OVER THE
WEEKEND...BUT MAY NEED TO BE LOWERED EVEN MORE IF CURRENT TRENDS
CONTINUE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...TWB
LONG TERM...FREIDERS
Hazardous weather outlook, Aug 9, 2:09 AM MDT, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
209 AM MDT TUE AUG 9 2005

WYZ001>020-022>030-101100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
209 AM MDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MONSOONAL FLOW WILL INCREASE ACROSS THE AREA TODAY WITH INCREASING
COVERAGE OF AFTERNOON AND EVENING THUNDERSTORMS.  THE MAIN HAZARDS
EXPECTED FROM THESE STORMS WILL BE DEADLY CLOUD TO GROUND LIGHTNING
AND THE POSSIBILITY OF LOCALIZED FLASH FLOODING. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN
NORTHERN AND EASTERN WYOMING THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE MONSOONAL FLOW WILL CONTINUE ACROSS THE AREA THROUGH THURSDAY
WITH SIGNIFICANT COVERAGE OF AFTERNOON AND EVENING THUNDERSTORMS. THE
MAIN HAZARDS EXPECTED FROM THESE STORMS WILL BE DEADLY CLOUD TO
GROUND LIGHTNING AND THE POSSIBILITY OF LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT HEAVY RAINFALL...STRONG WINDS AND HAIL
SIZE THIS AFTERNOON AND TONIGHT.

TEAM RIW

Nearby

Severe Thunderstorm Warnings in Wyoming, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.